Alert archive / Utah / Flash Flood Watches in 2021
Flash Flood Watch 8, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood watch at Jul 26, 2021, 3:37 AM MDT for 7 counties in Utah. It took effect at Jul 26, 2021, 12:00 PM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2021, 3:37 AM MDT (09:37 UTC)
- In effect from
- Jul 26, 2021, 12:00 PM MDT
- Expired
- Jul 27, 2021, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Salt Lake City, UT
- Flood severity
- None
Counties Beaver County, UT, Garfield County, UT, Iron County, UT, Kane County, UT, Piute County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 57 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.6 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
775 WGUS65 KSLC 260937 FFASLC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Salt Lake City UT 337 AM MDT Mon Jul 26 2021 UTZ122-124-125-262230- /O.NEW.KSLC.FF.A.0008.210726T1800Z-210727T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwest Utah-Zion National Park-Southern Mountains- Including the cities of Milford, Alton, Springdale, Cedar City, Brian Head, and Beaver 337 AM MDT Mon Jul 26 2021 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... The National Weather Service in Salt Lake City has issued a * Flash Flood Watch for a portion of Utah, including the following areas, Southern Mountains, Southwest Utah and Zion National Park. * From Noon MDT today through this evening. * Thunderstorms capable of producing heavy rainfall will develop over portions of southwest Utah again today. The strongest storms are expected over the southern mountains and move west to northwest across Iron and Beaver Counties and portions of Zion National Park this afternoon and evening. * Heavy rainfall may result in flash flooding, especially near the Brian Head Burn Scar, in Zion National Park, and sensitive drainages along the I-15 corridor in Iron County. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ LC
2 follow-up statements
976 WGUS65 KSLC 262143 FFASLC Flood Watch National Weather Service Salt Lake City UT 343 PM MDT Mon Jul 26 2021 UTZ122-124-125-270600- /O.CON.KSLC.FF.A.0008.000000T0000Z-210727T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwest Utah-Zion National Park-Southern Mountains- Including the cities of Milford, Alton, Springdale, Cedar City, Brian Head, and Beaver 343 PM MDT Mon Jul 26 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... The Flash Flood Watch continues for * A portion of Utah, including the following areas, Southern Mountains, Southwest Utah and Zion National Park. * Until Midnight MDT tonight. * Thunderstorms capable of producing heavy rainfall will continue over portions of southwest this afternoon into this evening. The strongest storms are expected over the southern mountains and move west to northwest across Iron and Beaver Counties and portions of Zion National Park through this afternoon and evening. * Heavy rainfall may result in flash flooding, especially near the Brian Head Burn Scar, in Zion National Park, and sensitive drainages along the I-15 corridor in Iron County. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MS
113 WGUS65 KSLC 270546 FFASLC Flood Watch National Weather Service Salt Lake City UT 1146 PM MDT Mon Jul 26 2021 UTZ122-124-125-270700- /O.EXP.KSLC.FF.A.0008.000000T0000Z-210727T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwest Utah-Zion National Park-Southern Mountains- Including the cities of Milford, Alton, Springdale, Cedar City, Brian Head, and Beaver 1146 PM MDT Mon Jul 26 2021 ...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT MDT TONIGHT... The Flash Flood Watch will expire at Midnight MDT tonight for a portion of Utah, including the following areas, Southern Mountains, Southwest Utah and Zion National Park. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ Church
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Jul 25, 3:57 PM MDT, 11 hours 40 minutes earlier.
Area forecast discussion, Jul 25, 3:57 PM MDT, 11 hours 40 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 357 PM MDT Sun Jul 25 2021 .SYNOPSIS...Moisture over southern Utah will spread northward across the remainder of Utah and southwest Wyoming Monday and Tuesday. Unsettled conditions will continue for much of the week. && .SHORT TERM (Through 12Z Wednesday)...High pressure remains parked just west of the forecast area this afternoon as an upper low moves west across southern Arizona. Hot, dry, and stable conditions are being observed over northern Utah and southwest Wyoming in northerly flow aloft, that is also bringing a good amount of smoke into the air from western wildfires. Moisture increases going southward, with widespread PWs in excess of 1.0 inch over southern Utah into eastern Utah. Showers and thunderstorms, some of which have already produced heavy rain and gusty winds, have initially been focused over the higher terrain but are starting to drift into some valley locations. The storms will continue into the evening before weakening with the loss of daytime heating. The Arizona low will continue west, reaching the southern California coast tomorrow. This will shift the position of the high to the east, allowing a more southerly flow to develop over Utah and southwest Wyoming tomorrow. This will act to draw moisture back northward and also decrease the amount of smoke in the air for northern Utah. The threat of heavy rain tomorrow spreads into central Utah, with the deeper moisture spreading across the majority of the forecast area by Tuesday. .LONG TERM (After 12Z Wednesday)...Wednesday could bring a lull in monsoon action. Ridging to the east strengthens in a wide range of guidance, bringing drier flow into southwest Wyoming and Utah. Showers and thunderstorms are still expected, but will likely be more isolated and near higher terrain. There is good ensemble agreement in the ridge tilting as it moves southeast in an orientation that will increase monsoonal moisture advection. This synoptic set up should remain similar for a few days. Precipitable water values over 1" are likely to build into southwest Wyoming and northern Utah Thursday. Portions of northern Utah are well above 100% normal in the GEFS and EPS mean precipitable water amounts into the weekend. There won't be as much of a moisture gradient with increases to the north, but precipitable water will remain over 1" for most places further south. More afternoon and evening convection is expected with storms moving south to north. Flash flooding will remain a threat. Temperatures are expected to trend cooler as moisture increases. From near average temperatures Wednesday, the remainder of the week will be a few degrees cooler than average in southwest Wyoming and northern Utah. Depending mainly on precipitation, toward the weekend, KSLC could reach shy of 90F for the first time in over a month. Temperatures will remain slightly cooler than average for much of the remainder of the state. && .AVIATION...KSLC...VFR conditions are expected through the valid TAF period. Visibility will mostly remain above 6 sm, and smoke is expected to lift north into the evening. Smoke will decrease more Monday. Northwest winds are expected to switch to the southeast around 04Z with largely clear skies. Rest of Utah and southwest Wyoming...VFR conditions are expected through the valid TAF period. Scattered showers and thunderstorms are expected in southern Utah through 04Z with heavy rain and gusty winds the main threat. Smoke will decrease in northern Utah in the evening and for Monday. Scattered showers and thunderstorms capable of heavy rain and gusty winds are expected Monday afternoon largely south of KSLC. && .FIRE WEATHER...Showers and thunderstorms have developed over southern Utah in a most airmass as northern Utah remains hot, dry, and stable. Repositioning of the ridge will result in southerly flow developing over the area beginning tomorrow, allowing moisture to spread across the entire district by Tuesday. Little change in the pattern is anticipated for the middle to latter part of the week, allowing unsettled conditions to continue. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Flash Flood Watch until 10 PM MDT this evening for UTZ123>125. WY...None. && SHORT TERM/FIRE WEATHER...Traphagan LONG TERM/AVIATION...Wilson For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 25, 6:18 AM MDT, 21 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 618 AM MDT Sun Jul 25 2021 UTZ101>131-WYZ021-261300- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 618 AM MDT Sun Jul 25 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms capable of producing heavy rain, gusty winds, and hail will once again occur this afternoon and evening. The strongest storms are expected across southwest Utah where a potential for flash flooding exists, especially in prone areas such as slot canyons, burn scars, areas of steep terrain, and normally dry washes and streams. .DAYS TWO THROUGH SEVEN...Monday through Saturday Moisture will spread northward Monday into Tuesday. Daily showers and thunderstorms capable of heavy rain, gusty winds and small hail will occur each afternoon and evening across much of the forecast area through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Jul 25, 9:39 PM MDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
939 PM MDT SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FLASH FLOOD E PARAGONAH 37.89N 112.76W
07/25/2021 IRON UT PUBLIC
VIDEO SHOWS SWIFT MOVING DEEP WATER FLOWING WESTWARD DOWN
CENTER STREET AND 700E IN PARAGONAH. FLOWS ORIGINATED
FROM RED CREEK, WHICH EMPTIES INTO PARAGONAH FROM THE
EAST. RADAR ESTIMATED UP TO 2.15 INCHES OF RAIN UPSTREAM
OVER THE RED CREEK DRAINAGE. TIME ESTIMATED BY RADAR.
VIDEO RECORDED BY THE PUBLIC AND RELAYED VIA BROADCAST
MEDIA.
&&
ALEX.DESMETLocal storm report, Jul 25, 10:19 PM MDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1019 PM MDT SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM FLASH FLOOD PARAGONAH 37.89N 112.77W
07/25/2021 IRON UT EMERGENCY MNGR
IRON COUNTY EMERGENCY MANAGER REPORTED SIX FEET OF WATER
FLOWED OVER FLOOD CONTROL BARRIER IN PARAGONAH, RESULTING
FLASH FLOODING IN THE CITY. SEVERAL HOMES WERE FLOODED.
50 PEOPLE WERE STRANDED IN RED CREEK CANYON EAST OF THE
CITY AND WERE SUCCESSFULLY RESCUED. NO KNOWN INJURIES AT
THIS TIME. FLOODING STILL ONGOING AT TIME OF REPORT.
&&
ALEX.DESMETLocal storm report, Jul 25, 10:27 PM MDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1027 PM MDT SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD PAROWAN 37.83N 112.82W
07/25/2021 IRON UT EMERGENCY MNGR
IRON COUNTY EMERGENCY MANAGER REPORTED FLOODING IN
PAROWAN. FLOODWATERS MOVED PROTECTIVE CONCRETE BARRIERS
FOR THE POWER PLANT AND PUSHED THEM INTO THE POWER PLANT
BUILDING. EXTENT OF DAMAGE UNKNOWN. TIME OF HEAVIEST RAIN
ESTIMATED BY RADAR.
&&
ALEX.DESMETThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:06 PM MDT | Special Weather Statement | SLC | Washington | 39 min |
| Jul 25, 6:16 PM MDT | Special Weather Statement | SLC | Washington | 44 min |
| Jul 26, 1:13 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Jul 26, 1:37 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 23 min |
| Jul 26, 1:40 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Jul 26, 1:47 PM MDT | Special Weather Statement | SLC | Piute | 43 min |
| Jul 26, 2:00 PM MDT | Special Weather Statement | SLC | Washington | 45 min |
| Jul 26, 2:07 PM MDT | Areal Flood Advisory | SLC | Washington | 53 min |
| Jul 26, 2:12 PM MDT | Areal Flood Advisory | SLC | Iron | 2 hr |
| Jul 26, 2:35 PM MDT | Flash Flood Warning | SLC | Iron | 115 min |
| Jul 26, 2:45 PM MDT | Flash Flood Warning | SLC | Garfield | 4 hr |
| Jul 26, 2:53 PM MDT | Flash Flood Warning | SLC | Iron, Washington | 3 hr |
| Jul 26, 3:01 PM MDT | Severe Thunderstorm Warning | SLC | Beaver, Iron | 29 min |
| Jul 26, 3:07 PM MDT | Severe Thunderstorm Warning | SLC | Beaver, Iron | 23 min |
| Jul 26, 3:20 PM MDT | Severe Thunderstorm Warning | SLC | Beaver, Iron | 2 min |
| Jul 26, 3:26 PM MDT | Special Weather Statement | SLC | Washington | 49 min |
| Jul 26, 3:30 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 30 min |
| Jul 26, 3:32 PM MDT | Areal Flood Advisory | SLC | Washington | 118 min |
| Jul 26, 3:32 PM MDT | Flash Flood Warning | SLC | Beaver | 3 hr |
| Jul 26, 4:00 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 30 min |
| Jul 26, 4:34 PM MDT | Special Weather Statement | SLC | Washington | 41 min |
| Jul 26, 4:55 PM MDT | Special Weather Statement | SLC | Beaver | 50 min |
| Jul 26, 5:30 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
Nearby
Flash Flood Watches in Utah, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.